PP 50 Delayed Onset Heart Failure After Deliberate Dihydropyridine Overdose

Main Article Content

Nur A K Shah Jahan M Y

Abstract

Introduction


Calcium-channel blocker toxicities are rare but account for about 40% of deaths in cardiovascular drug overdoses. Patients commonly present early and urgently with features of haemodynamic instability. We describe a case of a dihydropiridine toxicity that presented late and was in profound cardiac failure; assumed to be due to an acute coronary event. 


Case Report


A 29-year-old man presented to the ED with headache, vomiting and breathlessness 3 days after ingesting 300mg of Amlodipine besylate, in a para-suicidal attempt. He had gone to a GP the day before and received intravenous fluids presumably due to a low blood pressure.


The history of deliberate ingestion was not known in the early stages. On arrival, he was tachycardic and mildly tachypnoeic but not hypotensive. Subtle clinical findings of congestive cardiac failure were compounded by a B-profile on lung ultrasound and a raised pro-BNP level. ECG showed sinus tachycardia with evidence of lateral wall ischaemia; the glucometer was 7.1mmol/L and remained normal throughout. His condition worsened with time and he eventually required non-invasive ventilation. Following supportive therapy he was discharged well 10 days later.


Discussion


Amlodipine preferentially block the L-type calcium channels of the vasculature and have minimal effects on cardiac contractility with consequent hypotension and bradycardia. As the degree of toxicity was moderate (300mg), this selectivity was not lost and this patient presented with congestive cardiac failure likely due to being left untreated. The presence of ischaemic ECG changes was a red herring in the diagnosis.


Conclusion


Overdosage of any type of cardiac drugs require further investigation and monitoring to ensure delayed and subtle complications like this are not missed.

Article Details

How to Cite
A K, Nur; M Y, Shah Jahan. PP 50 Delayed Onset Heart Failure After Deliberate Dihydropyridine Overdose. Malaysian Journal of Emergency Medicine, [S.l.], v. 1, n. 2, p. 47, dec. 2016. ISSN 2289-6147. Available at: <http://m-jem.com/index.php/mjem/article/view/118>. Date accessed: 22 july 2017.
Section
Poster Presentation